New Mexico, 2021

Flash Flood in New Mexico, July 3, 2021

July 3, 2021 · NWS ABQ · 1 event in 1 county or zone

With an area of high pressure still over the Four Corners area and an abundant amount of moisture across New Mexico, it was another active day with widespread thunderstorms on July 3, 2021. Thunderstorms developed early in the day across the high terrain and then tracked in a south to southwest direction onto lower elevations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

With an area of high pressure still over the Four Corners area and an abundant amount of moisture across New Mexico, it was another active day with widespread thunderstorms on July 3, 2021. Thunderstorms developed early in the day across the high terrain and then tracked in a south to southwest direction onto lower elevations. There was one report of a flash flood in the Magado Creek near Capitan. The Magado Creek rose an estimated ten feet which flooded low-lying areas and trapped two unoccupied vehicles. Fortunately, there were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 10:35 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 10:35 AM MST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1135 AM MDT Sat Jul 3 2021

.AVIATION...
18Z TAF CYCLE
Afternoon tstm activity developing over mountain ridge line has
already commenced. With the upper high center migrating off the the
W/NW today, storm motions will be slowest over the Gila and south-
central mtns near KONM-KSRR. Storms look to move S/SE off the
northern mtns, likely reaching KLVS early afternoon. Models are
showing storms tending to die off before reaching KTCC-KROW-KCVN, but
will monitor this for any necessary amds later this afternoon and
evening. Otherwise, convective based east canyon winds look to reach
KSAF-KABQ this evening. Another mix of MVFR/IFR cigs look likely
again heading into Sunday morning with abundant monsoon moisture over
eastern NM.

24

&&

.PREV DISCUSSION...330 AM MDT Sat Jul 3 2021...
.SYNOPSIS...
A rather active monsoon pattern will persist across the region for
the next several days as abundant moisture remains in place and the
upper high lingers west-northwest of New Mexico. This will continue
to support storm motions from the north to south. Heavy rainfall is
going to remain a concern, especially with slow-moving storms, and
localized flash flooding will be possible. Burn scars will also be
susceptible to mud and debris flows. A few strong or severe storms
capable of hail and gusty winds cannot be ruled out for the eastern
plains during the afternoon and evening hours today and Sunday. The
upper high will likely strengthen during the mid and late work week
period, and this is expected to result in warmer temperatures and a
downtick in storm coverage.

&&

.DISCUSSION...
SHORT TERM...(SATURDAY THROUGH SUNDAY)...
A couple of clusters of showers and storms were lingering over
central and southwest New Mexico early this morning. Their motion
was suggesting the transition of the upper high center to the Four
Corners region continues to progress per the forecast models. Patchy
fog will be possible early this morning especially along and east of
the central mountain chain.

Today's showers and thunderstorms, some with heavy rain, are
expected to drift slowly to the south. With the slow movement, flash
flooding will continue to be a concern. No changes anticipated at
this time to the current Flash Flood Watch, although any storm could
produce flooding if it occurs over a vulnerable area. Storm motion
will be slow again Sunday, but may trend a bit more to the south and
southwest. A few storms over far northeast New Mexico today and
along the northeast and east central New Mexico/Texas border Sunday
may become strong to severe with large hail and damaging winds.

High temperatures today will be near to below average. Highs warm a
few degrees Sunday, inching closer to normal or slightly above.
Winds overall will be light except for thunderstorm outflow winds.

LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
The upper high will remain centered over the Four Corners region at
the beginning of the forecast period. Diurnally-driven convection is
expected to wane by late Sunday evening or early Monday morning over
the western and central zones. Meanwhile, more organized activity is
expected to persist through late Sunday night over the east central
and southeast plains as a disturbance will migrate southward along
the eastern periphery of the upr high. The latest SREF guidance for
00Z/Sun also characterizes the environment in the far eastern plains
with 25-35kts of 0-6km shear and 1250-1750 J/kg of MLCAPE. Meanwhile,
PWAT values should stretch from 1.00 to 1.75 inch across this region
per both the GFS20/NAM12. Activity should congeal into a broken line
of convection Sunday evening, mainly over the east central/southeast
zones, with strong gusty winds and heavy rain being the main hazards.

Not a lot of change is expected to the environmental conditions on
Mon/Tues across the CWA, although it does appear bulk shear will be
a bit lower across the eastern plains. This may reduce the potential
for organized strong/severe convection, although gusty outflow winds
as well as heavy rainfall will remain a concern.

Models are rather consistent in strengthening the upper high for the
middle to late week period as it meanders west/northwest of NM. For
some perspective, 500hPa heights at the centroid of the high will be
around 593dam through Tuesday, then increase to 596dam Wednesday into
Friday as it moves towards the UT/AZ border. At the same time, PWATs
could take a bit of a hit as drier air rotates into the region around
the upr high. This combination will lower storm coverage and increase
high temperatures closer to average. Storm motions will also shift to
more of a northeast-southwest component. Further strengthening of the
500hPa upr high is expected for the upcoming weekend, nearing 600dam
as it shifts towards central NV. Subsidence will obviously increase,
but with the upr high moving away from NM and PWATs rebounding a bit,
it should still allow for a decent crop of afternoon/evening storms.
DPorter

&&

.FIRE WEATHER...
A couple of clusters of showers and storms were lingering over
central and southwest New Mexico early this morning. Their motion
was suggesting the transition of the upper high center to the Four
Corners region continues to progress per the forecast models.

Today's showers and thunderstorms, some with heavy rain, are
expected to drift slowly to the south. With the slow movement, flash
flooding will continue to be a concern. No changes anticipated at
this time to the current Flash Flood Watch, although any storm could
produce flooding if it occurs over a vulnerable area. Storm motion
will be slow again Sunday, but may trend a bit more to the south and
southwest. A few storms over far northeast New Mexico today and
along the northeast and east central New Mexico/Texas border Sunday
may become strong to severe with large hail and damaging winds.

High temperatures today will be near to below average. Highs warm a
few degrees Sunday, inching closer to normal or slightly above.
Winds overall will be light except for thunderstorm outflow winds.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ208-226-238>240.

&&
Hazardous weather outlook, Jul 3, 2:53 AM MST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Sat Jul 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms capable of heavy rainfall will once again
support the threat for localized flash flooding this afternoon into
the evening hours, particularly on wildfire burn scars. In addition,
a strong or severe thunderstorm or two may develop in the northeast
plains with hail and gusty outflow being the primary risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The active monsoon pattern will continue to support elevated storm
coverage and the threat for heavy rainfall capable of flash flooding
through early next week. Meanwhile, a few strong to severe storms are
possible over the eastern plains on Sunday afternoon and evening. The
primary threats will be hail and strong gusty outflows.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, rainfall amounts
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.

DPorter

In the hours before

Special weather statement, Jul 3, 12:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Sat Jul 3 2021

NMZ214-215-032015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
147 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coyote Creek State Park, or 14 miles north of Mora, moving south at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mora, La Cueva, Ledoux, Cleveland, Black Lake, Coyote Creek State
Park, Morphy Lake State Park, Chacon, Holman and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3629 10510 3590 10510 3591 10513 3590 10514
      3592 10516 3590 10520 3590 10523 3589 10523
      3593 10554 3634 10530
TIME...MOT...LOC 1946Z 004DEG 23KT 3618 10524

33

The radar

The Holloman AFB radar (KHDX), 73 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 3, 1:30 PM MST to 4:30 PM MST
Where
Lincoln County, 1.29 mi E of Capitan to 1.22 mi E of Capitan
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.541, -105.568

Heavy rain near Capitan in Lincoln County resulted in the rapid rise of the Magado Creek near the Capitan Fairgrounds. The Magado Creek rose an estimated ten feet which caused the flooding of a low water crossing in the area and temporarily trapping two unoccupied vehicles. No injuries or fatalities were reported. Damages are estimated for the damage to the two vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960213.